Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 6, NWS Tucson, AZ

July 23, 2021Pima County, Arizona

NWS Tucson, AZ issued this areal flood warning at Jul 23, 2021, 2:13 AM MST for Pima County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2021, 2:13 AM MST (09:13 UTC)
Expired
Jul 23, 2021, 8:15 AM MST
In force
6 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:25 AM MSTFLASH FLOOD7 Nnw Tucson, AZ11 PEOPLE, 2 DOGS, AND 2 CATS WERE RESCUED BY SWIFT WATER OF NORTHWEST FIRE AND GOLDEN RANCH IN THE CITY OF TUCSON. RILLITO RIVER AND WASHES WERE FLOWING. RESCUES LASTED THROUGH THE EARLY MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2116 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WGUS45 KTWC 230913
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
213 AM MST Fri Jul 23 2021

AZC019-231515-
/O.NEW.KTWC.FA.W.0006.210723T0913Z-210723T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
213 AM MST Fri Jul 23 2021

The National Weather Service in Tucson has issued a

* Flood Warning for Urban area and small stream in...
  Northeastern Pima County in southeastern Arizona...

* Until 815 AM MST Friday.

* At 213 AM MST, Doppler radar and gauge readings indicated heavy 
  rain due to thunderstorms. Flooding is ongoing in the warned area. 
  Between 1 and 2 inches of rain have fallen with additional light 
  to moderate rain over the next few hours.

* Some locations that will experience flooding include...
  Tucson, Oro Valley, Marana, Davis-Monthan Air Force Base, Casas 
  Adobes, Flowing Wells, Tanque Verde, South Tucson, Tortolita, 
  Catalina Foothills, Sabino Canyon Recreation Area, Saguaro 
  National Park East, Rita Ranch and Seven Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3204 11072 3222 11107 3238 11113 3240 11096
      3236 11080 3229 11066 3218 11059

$$

KRG
1 follow-up statement
242 
WGUS85 KTWC 231510
FLSTWC

Flood Statement
National Weather Service Tucson AZ
810 AM MST Fri Jul 23 2021

AZC019-231520-
/O.EXP.KTWC.FA.W.0006.000000T0000Z-210723T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
810 AM MST Fri Jul 23 2021

...THE URBAN AREA AND SMALL STREAM FLOOD WARNING WILL EXPIRE AT 815 
AM MST THIS MORNING FOR NORTHEASTERN PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3204 11072 3222 11107 3238 11113 3240 11096
      3236 11080 3229 11066 3218 11059

$$

MJS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 22, 9:06 PM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 9:06 PM MST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
906 PM MST Thu Jul 22 2021

.SYNOPSIS...An approaching weather system from the east will bring
widespread showers and thunderstorms to the area through Saturday
night. Locally heavy rainfall combined with a saturated ground from
recent rains may result in flash flooding and flooding during this
period. Improving weather can be anticipated late Sunday, although
elevated flows in area washes and streams will still be possible.
Thereafter, a decrease in daily shower and thunderstorm activity can
be expected early next week. High temperatures will be below normal
for the next week with well below normal highs Friday through Sunday.

&&

.DISCUSSION...Significant instability remains over the area late this
evening and that combined with abundant moisture and upper level
dynamics moving over the area from the east will maintain the
convection through the night. Currently there is a significant lower
level convergent/upper level divergent couplet over Cochise, Graham
and Greenlee counties and the result is significant convective
development complete with hail, damaging winds and plenty of heavy
rain. This is a taste of what is to come.

Most recent CAM solutions are similar to earlier runs and spread the
activity gradually to the west overnight due to a combination of
outflows and upper level dynamics moving west. Even the latest 00Z UA
WRFGFS has multiple rounds of heavy rainers moving west into the
Pinal/Pima/Santa Cruz area including Tucson in waves, one notable
one after midnight and another after dawn in the model world. Will
need to keep an eye on all this activity for overnight flooding,
potentially including the Bighorn burn scar. The activity will
continue late Friday into Friday night if the models are remotely
correct. Will dig into the short term grids to see if any tweaks are
needed but the general idea is still current.

&&

.AVIATION...Valid through 24/00Z.
SCT-BKN clouds at 8k-12k ft MSL much of the period. Scattered to
numerous SHRA/TSRA developing through tonight and into Friday morning.
Precipitation is expected to continue to develop tomorrow afternoon
as an active period of weather persists. Expect brief MVFR CIGS/VSBYS
and mountain obscurations around TSRA along with gusty outflow
winds, potentially in excess of 45 kts with the strongest storms.
Otherwise, SFC wind generally less than 12 kts following diurnal
trends. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Periods of heavy rainfall are expected into the
weekend, with scattered to numerous showers and thunderstorms.
Flooding issues are anticipated due to soils already being fairly
saturated from an active start to the monsoon. While in this pattern,
showers and storms will be possible at all hours of the day and
overnight. Gusty winds in excess of 40 mph and numerous lightning
strikes may accompany stronger storms. Daytime temperatures will
remain below normal. 20-foot winds will generally be less than 15 mph
when not influenced by thunderstorms.

&&

.HYDROLOGY...Given the chance for heavy rainfall and already
saturated soils the potential for flows in rivers and washes is high.
The latest river forecasts from the Colorado Basin River Forecast
Center show Sabino Creek, Pantano Wash near Vail, and Santa Cruz
River at Trico Road rising near or to flood stage on Saturday.
However, most river forecasts across southeast Arizona show elevated
stream flow over the weekend. With high enough rainfall amounts other
locations could reach flood stage and possibly out of bank flow.
Stream flow may also take longer to recede if basin receives multiple
days of rainfall. Potentially leading to elevated stream flow into
early next week.

River observations and forecasts can be found at the following
sites:
https://water.weather.gov/ahps2/index.php?wfo=twc
http://www.cbrfc.noaa.gov

&&

.CLIMATE...Daily rainfall records are likely to be broken across
southeast Arizona through Saturday. Interesting high temperature
note. There is a 13% chance that the high temperature in Tucson on
Saturday may may not get out of the 70s. Since 1895, there have only
been 10 days in July in which the high temperature was in the 70s
with the last occurrence being July 22, 1998 when the high was 76.
Interesting.

&&

.PREV DISCUSSION... /issued 245 PM MST Thu Jul 22 2021/
Convection going on as expected this afternoon S/SW of Tucson and NE
of Tucson up to the White mountains. Storms will be moving to the
W/SW with portions of the area under marginal risk for severe
thunderstorms. Blowing dust will be issue into the evening hours.

CAMs still indicating that a rim shot later this evening moving
SW into the lower deserts. This will be the beginning of a multi-
day heavy rain/flash flooding/flood event for the area with the
soils already saturated. A flash flood watch for the entire area
goes into effect at 6 pm this evening and runs through at least
Saturday night. This may end up being extended by future shifts.

The culprit for this heavy rain/flash flooding/flooding event is
an anomalous upper level low, currently near the Texas Big Bend
this afternoon, which will be retrograding west across Arizona
over the next 72 hours. Thus the forecast area will see periods of
moderate to heavy rain over the next three days as the dynamics
from this upper low rotate across the area. Latest 72 hr rainfall
totals for the area from WPC, except for wrn Pima County, has
1"-3" in the valleys and 3"-8" in the mountains. What is
interesting about this event is that once the upper low is west of
Tucson, likely Saturday evening, there will be a period of 10-20
kt upslope flow into the south facing portions of the Catalina
mountains and the Bighorn burn scar, which may enhance rainfall
rates in that time period.

Next week: We're back into a normal monsoon pattern with a chance
of afternoon and evening showers and thunderstorms. High
temperatures will be heating back up but remaining below normal.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for AZZ501>515.

&&

Public...Cerniglia
Aviation...Howlett
Fire Weather....Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 22, 10:10 PM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1010 PM MST Thu Jul 22 2021

AZZ503-504-513-230600-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1010 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
1100 PM MST...

At 1009 PM MST, Doppler radar was tracking a strong thunderstorm near
Sahuarita. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sahuarita, Green Valley, East Sahuarita and Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3204 11117 3199 11080 3179 11080 3178 11121
TIME...MOT...LOC 0509Z 351DEG 4KT 3190 11102

GL
Special weather statement, Jul 22, 10:34 PM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1034 PM MST Thu Jul 22 2021

AZZ503-507-513-230630-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1034 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 1130 PM MST...

At 1034 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Huachuca, or 7 miles northwest of Sierra Vista, moving southwest
at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Hereford, Whetstone, Huachuca City, Tombstone, Elgin,
Fort Huachuca, Parker Canyon Lake, Charleston, Canelo, Fairbank,
Ramsey Canyon Preserve and Coronado National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3167 11058 3186 11017 3178 10995 3158 10992
      3133 11031 3134 11051
TIME...MOT...LOC 0534Z 049DEG 24KT 3157 11031

Cerniglia
Special weather statement, Jul 22, 10:45 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1045 PM MST Thu Jul 22 2021

AZZ506-230630-
Southeast Pinal County including Kearny/Mammoth/Oracle-
1045 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
1130 PM MST...

At 1044 PM MST, Doppler radar was tracking a strong thunderstorm near
Christmas. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 11056 3291 11075 3309 11091 3311 11086
      3298 11077 3300 11076 3303 11073 3307 11073
      3308 11069 3314 11064 3314 11061
TIME...MOT...LOC 0544Z 152DEG 4KT 3302 11069

Carpenter

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:36 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 22, 5:42 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 22, 5:44 PM MSTSpecial Weather StatementTWC46 min
Jul 22, 6:01 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 22, 6:19 PM MSTSpecial Weather StatementTWC26 min
Jul 22, 6:33 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 22, 6:37 PM MSTSpecial Weather StatementTWC38 min
Jul 22, 6:47 PM MSTSpecial Weather StatementTWC43 min
Jul 22, 6:57 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 22, 7:02 PM MSTSpecial Weather StatementTWCGraham28 min
Jul 22, 7:05 PM MSTAreal Flood AdvisoryTWCPinal115 min
Jul 22, 7:21 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Jul 22, 7:46 PM MSTSpecial Weather StatementTWCGraham59 min
Jul 22, 7:58 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 22, 8:11 PM MSTSpecial Weather StatementTWCCochise64 min
Jul 22, 8:21 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 22, 8:37 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Jul 22, 8:41 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 22, 9:15 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 22, 9:54 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 22, 10:10 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Jul 22, 10:15 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 22, 10:18 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 22, 10:19 PM MSTAreal Flood AdvisoryTWCPinal116 min
Jul 22, 10:34 PM MSTSpecial Weather StatementTWCCochise56 min
Jul 22, 10:45 PM MSTSpecial Weather StatementTWC45 min
Jul 22, 10:49 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 22, 11:06 PM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Jul 22, 11:44 PM MSTFlash Flood Warning Considerable damage threatTWCGraham2 hr
Jul 22, 11:45 PM MSTSevere Thunderstorm WarningTWCPima60 min
Jul 22, 11:52 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz4 min
Jul 23, 12:07 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 23, 12:46 AM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 23, 12:51 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 23, 6:47 AM MSTSpecial Weather StatementTWCPima43 min
Jul 23, 9:06 AM MSTAreal Flood WarningTWCPima, Pinal12 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.